Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Oxycontin/Oxycocet: 240mg/day prescribed for many years. Went into withdrawal IN

User rating for this question
Very Good
Answered by
Practicing since : 2014
Answered : 1965 Questions
Question
Oxycontin/Oxycocet: 240mg/day prescribed for many years. Went into withdrawal IN HOSPITAL because they did not give me ANY in Emergency over a ten-hour wait for a transfer ambulance. HORRIBLE EXPERIENCE for both me and the Paramedics. They took me back and I was given a shot that kept me under for two weeks. More horrible experiences followed (as listed later). So, I decided to get off Oxy myself and, over three months, was able to. HOWEVER, I started to have strange things happen again -- hallucinations, paranoia, confusion, slow thought processing -- and these symptoms persist, although rarely now (twice a month or less). WHY? I am a 70-year-old woman and have since started to take 10-14mg./day Hydromorphone (not as effective pain-wise, but it helps). Also, I am careful not to over-imbibe, but do drink 1 or 2 (max) glasses of wine a day. I have never used non-prescription drugs, smoked dope, or even had a drink of hard liquor. I am a retired Freelance Court Reporter and would NEVER have taken a chance on my security clearance.
Posted Wed, 6 Dec 2017 in Smoking and Alcohol Addiction
 
 
Answered by Dr. Alexander H. Sheppe 12 minutes later
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

Hallucinations, paranoia, confusion, and slowed thoughts are all extremely concerning neuropsychiatric symptoms.

Opioids may be a part of the picture as these should not be used long-term, much less many years. Hydromorphine 14mg/day is a staggeringly high dose for someone your age. You need to see your doctor to get evaluated for possible onset of dementia, which can cause all these symptoms, and consider getting off opioids safely and permanently.

Let me know if I can assist you further.

Please rate and close your answer when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by
 
Follow-up: Oxycontin/Oxycocet: 240mg/day prescribed for many years. Went into withdrawal IN 21 hours later
Thanks for your kind and swift response. I guess what I'm wondering is whether there can be lingering symptoms for such long-term Oxy use. What is your opinion?

I have been tested for Dementia and am getting "seniors' moments", but not to that extent yet, thanks be to our Good Lord.

With reference to the Hydromorphone, I take a 3mg long-acting one in the a.m. and p.m. along with a 2mg short-acting. I also have access to two more 2mg short-acting pills for pain breakthrough during the day. I can sometimes go a week without using those two.

I have been disabled since birth (congenital hip dislocation), spent a great deal of my childhood in the Shriners' Hospital in Montreal, had a partial hip done at 14 and was told to expect to be back in a wheelchair by 30. I hung on until 45 for a complete hip replacement and, as I told you previously, had two knees done much later, also (age 68). I am still walking.

Here is the dilemma: I suffer from severe pain and have tried MANY prescriptions, opiods and others. I was not a good candidate for injections because of both my spinal problems (5xDDD, Olisthesis, Spinal Stenosis) and my own fear of making things worse. My Spinal Specialist, affiliated with Queen's University, said I would have only a 20 per cent chance of success with surgery. So what should I be taking to enable me to get through the pain?

I would truly like your answer to my two questions. And I thank you sincerely. ( BTW, Greetings from the Great White North [of the 49th Parallel ] )


 
 
Answered by Dr. Alexander H. Sheppe 1 hour later
Brief Answer:
Followup

Detailed Answer:
Welcome back,

There can absolutely be lingering effects of long-term opioid use, so these should really be discontinued.

The more effective option is intensive physical therapy. Medications that might be helpful that also limit severe side effects include tricycle antidepressants such as nortriptyline or amitriptyline (both approved for chronic pain), or medications such as Lyrica or Gabapentin.

Please rate and close your answer when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor